Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 20, NWS Salt Lake City, UT

August 19, 201814 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 19, 2018, 2:41 PM MDT for 14 counties in Utah. It took effect at Aug 20, 2018, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 2:41 PM MDT (20:41 UTC)
In effect from
Aug 20, 2018, 12:00 PM MDT
Expired
Aug 20, 2018, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS85 KSLC 192041
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
241 PM MDT Sun Aug 19 2018

UTZ492-201100-
/O.UPG.KSLC.FW.A.0004.180820T1800Z-180821T0400Z/
/O.NEW.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Central Utah West Desert-
241 PM MDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Monday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ478-201100-
/O.NEW.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Salt Lake Desert-
241 PM MDT Sun Aug 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert mainly
  south of interstate 80.

* WINDS...South winds 10 to 20 mph with gusts near 30 mph.

* RELATIVE HUMIDITY...Between 10 and 14 percent

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
340 
WWUS85 KSLC 200920
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 AM MDT Mon Aug 20 2018

UTZ492-202200-
/O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Central Utah West Desert-
320 AM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 492...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478-202200-
/O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Salt Lake Desert-
320 AM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert south of
  I-80.

* WINDS...South winds 10 to 20 mph with gusts near 30 mph.

* RELATIVE HUMIDITY...Between 10 and 14 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
853 
WWUS85 KSLC 201444
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
844 AM MDT Mon Aug 20 2018

UTZ479-202245-
/O.EXA.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Wasatch Mountains-
844 AM MDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE 
WEATHER ZONE 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* THUNDERSTORMS...Scattered dry thunderstorms are expected to
  develop this afternoon and continue into the evening hours 
  across the area. Strong gusty winds can also be expected near 
  any storms which develop. 

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ492-202245-
/O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Central Utah West Desert-
844 AM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 492...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478-202245-
/O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/
Salt Lake Desert-
844 AM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR DRY THUNDERSTORMS AS WELL AS GUSTY WINDS AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Scattered dry thunderstorms are expected to
  develop this afternoon and continue into the evening hours
  across the eastern half of zone 478. Strong gusty winds can 
  also be expected near any storms which develop.

* WINDS...South winds 10 to 20 mph with gusts near 30 mph away
  from thunderstorms across areas south of I-80.

* RELATIVE HUMIDITY...Between 10 and 14 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
810 
WWUS85 KSLC 202125
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
325 PM MDT Mon Aug 20 2018

UTZ478-210400-
/O.CON.KSLC.FW.W.0020.000000T0000Z-180821T0400Z/
Salt Lake Desert-
325 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AS WELL AS GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* THUNDERSTORMS...Scattered dry thunderstorms will continue into
  the late afternoon and evening, mainly south of I-80. Strong 
  gusty winds can also be expected near any storms which develop.

* WINDS...South winds 15 to 25 mph with gusts near 40 mph away 
  from thunderstorms across areas south of I-80.

* RELATIVE HUMIDITY...Between 10 and 14 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ492-210400-
/O.CON.KSLC.FW.W.0020.000000T0000Z-180821T0400Z/
Central Utah West Desert-
325 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
492...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479-210400-
/O.CON.KSLC.FW.W.0020.000000T0000Z-180821T0400Z/
Wasatch Mountains-
325 PM MDT Mon Aug 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* THUNDERSTORMS...Scattered dry thunderstorms will continue into 
  the late afternoon and evening, mainly south of I-80. Strong 
  gusty winds can also be expected near any storms which develop.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 10:02 AM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 10:02 AM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1002 AM MDT Sun Aug 19 2018

.SYNOPSIS...High pressure aloft over the region will keep a dry
and stable airmass over the area today. Moisture will begin to
work north across the Great Basin during the first half of the
week.

&&

.DISCUSSION...The upper ridge currently centered to the west of
Utah will gradually shift east over the state tonight, then
continue on into Colorado during the day Monday. Moisture pinned
to the south in Arizona/southern Nevada will begin to advect
northward as a southwest flow aloft develops behind the exiting
upper ridge.

The main issue today remains the smoke from the western states
wildfires. Trajectories of the mean layer flow over the top of the
upper ridge pass over the more active fires in Oregon and
California. Smoke should thicken up again across the northern
Utah/southwest Wyoming this afternoon/early evening. Looking at
some improvement early in the week as the mean layer flow turns
more to the south-southwest across the region.

Model guidance from the GFS appears to be rather aggressive with
the initial development of convection Monday. Said convection is
forecast to begin over east-central Nevada late tonight, then
expand quickly across northwest Utah Monday morning. The model
does seem to be getting ahead of itself as sufficient moisture to
support convection will likely lag back to the south until late
Monday afternoon/evening at the soonest. More inclined at this
point follow the 12Z NAM/00Z ECMWF which associates precip more
with the Pacific Northwest trough across far northern Utah during
the late afternoon and evening.

Concerning the aforementioned Pacific Northwest trough, see this
feature remaining just off to the north and west of Utah as
forecast through midweek. Moisture pumped in ahead of this feature
will support an increasing amount of diurnal convection early in
the week, with some organized convection possible in association
with any vorticity lobes that eject out ahead of the main trough.
Wednesday looks to be convectively active, followed by a drying
trend heading into the latter portion of the week.

&&

.AVIATION...Smoke from the western states wildfires could be an
issue at the KSLC terminal this afternoon through early this
evening. Prevailing visibilities should remain in the VFR
category, though brief periods of MVFR are possible in pockets of
more dense smoke. Winds will turn from the southeast to northwest
between 18Z and 19Z, then return to the southeast around 05z this
evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ492.

WY...None.
&&

CONGER

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 19, 5:44 AM MDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
544 AM MDT Sun Aug 19 2018

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
544 AM MDT Sun Aug 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Southwest winds will increase across western Utah Monday, becoming
strong and gusty during the afternoon and evening. These winds
will combine with low humidities to create hazardous fire weather
conditions across west-central Utah where fuels are critically
dry.

Moisture is expected to return to the area beginning Monday and
continuing through at least the middle part of next week. This
will bring thunderstorms back to the area, with storms initially
producing gusty winds on Monday afternoon, then transitioning to
heavier rain with a potential for isolated flash flooding Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:24 AM MDTFire Weather WatchSLCJuab, Millard, Sanpete11 hr

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.